Vol 5, No 2 (2016)
Case report
Published online: 2016-07-06

open access

Page views 1039
Article views/downloads 2244
Get Citation

Connect on Social Media

Connect on Social Media

Clinical and ECG patterns of pseudoinfarction in a young man with type 1 diabetes, diabetic ketoacidosis and normokalaemia

Aneta Fronczyk, Piotr Molęda, Liliana Majkowska
Clin Diabetol 2016;5(2):73-76.

Abstract

Diabetic ketoacidosis (DKA) can cause changes in the electrocardiogram (ECG) in the form of transient ST-segment depression, QT prolongation, changes in T-wave morphology and the appearance of U wave, possibly due to changes in the serum potassium level. Occasional reports indicate the possibility of transient ST-segment elevation imitating myocardial infarction in the course of hyperkalaemia accompanying DKA. In this article we present a case of a 20-year-old male patient with type 1 diabetes mellitus, DKA and normokalaemia, who experienced severe retrosternal pain, and ECG presented ST-segment elevation imitating acute myocardial infarction of the anterior wall. On the basis of the performed cardiac tests, including laboratory testing, coronary angiography and ultrasound scan, acute coronary syndrome was ruled out. The regression of retrosternal pain and electrocardiographic changes with patient hydration and correction of metabolic disorders suggest the diagnosis of pseudopericarditis, i.e. non-infections irritation of the pericardial membranes due to the loss of fluid in the pericardial sac as a result of dehydration. The diagnosis of acute myocardial infarction based on ST-segment elevation in the ECG recording in a patient with diabetes mellitus and ketoacidosis, without concomitant hyperkalaemia, must be made very carefully, even in the presence of retrosternal pain. The possibility of pseudopericarditis associated with severe dehydration must also be considered.

Article available in PDF format

View PDF Download PDF file